What causes joint stiffness?
As my dad has gotten older, I've noticed his joints becoming increasing stiff. He tries not to let on, but I can tell he has trouble with daily tasks. Is this just a normal part of getting older, or should I try to get him to a doctor?
Aging is commonly associated with the development of osteoarthritis, a form of degenerative arthritis that is caused by the gradual destruction of the cartilage lining the surfaces of the joints. Cartilage typically acts as a cushion in the joint space, and over time and with excessive use of the joints, this cartilage can become weakened, and subsequently cause changes in the bones that make up the joint. This can include the formation of cysts and bone spurs and surrounding inflammation. These changes classically manifests as pain and stiffness in the joints, but can also include swelling and reduced mobility. The joints most affected tend to be the fingers, spine, knees and hips. Importantly, not all symptoms of joint pain and stiffness are due to osteoarthritis. Inflammatory diseases such as rheumatoid arthritis can cause diffuse joint pain and swelling, as can crystal deposition disorders such as gout and pseudogout. Your father's primary care physician will be able to tell you the cause of his joint symptoms, which can allow for the initiation of treatments to help alleviate his symptoms. If osteoarthritis is the cause, certain medications such as Tylenol and non-steroidal anti-inflammatory medications may bring relief. If symptoms are particularly bad in the hip or knee, joint replacement may be an option as well.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.